What are the ramifications of long term use of Miralax and fiber additive? I am told to adjust the dosages as needed. My son goes from being bloated and crying when he gets up to straining to have any kind of stool to feeling like he has to go almost constantly and having “splats” of soft stool in his pants before he can get to the bathroom. Even if he fills his pants with soft stool he does not feel relieved. Stools range from small, hard pieces to soft slivers the size of green beans to mush. If he can’t release his gas, he is miserable. He drinks about 64 oz of water a day and eats 6 oz yogurt daily plus he likes veggies and fruit. His nurse now tells me that fecal incontinence can happen with Miralax. Adjusting meds is a nightmare for me and not successful for my son.
All Miralax does is hold water in the stool, preventing it from getting hard and dry. It doesn’t affect the muscles of the colon at all. Thus, if you push the dose too much you get watery and hard to control stools. Because the motility of a CdLS gut is not normal, it might make more sense to cut the dose back some and give a medication that promotes motility such as Senna, Bisacodyl or Zelnorm. Senna (really concentrated prunes) and Bisacodly (Ducolax) are over counter. Despite what they all say on the package they are safe for long term use. Some people give Miralax every other day, which may work as well.
Legal Disclaimer: Please take note that the CdLS Foundation’s Ask the Expert service is comprised of volunteer professionals in various areas of focus. Response times may vary and a response is not guaranteed. Answers are not considered a medical, behavioral, or educational consultation. Ask the Expert is not a substitute for the care and attention your child’s personal physician, psychologist, educational consultant, or social worker can deliver.